Illinois, 2018

Flooding in Illinois, June 22, 2018

June 22, 2018 · NWS LOT · 5 events in 2 counties and zones

Heavy rain caused flooding in parts of northeast Illinois during the morning hours of June 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain caused flooding in parts of northeast Illinois during the morning hours of June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 5:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 22, 5:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
646 AM CDT Fri Jun 22 2018

.SHORT TERM...
323 AM CDT

Through tonight...

The main forecast concerns is with the heavy rain potential into
today.

Water vapor imagery channels this morning show the center of the
upper-low now over STL. Several smaller scale perturbations are
also noted shifting northwest over northern IL, along the
northeastern periphery of this upper-low. The latest VWP winds at
850 MB continue to indicate winds out of the southeast around 25
kt across the Chicago metro area, with a more easterly component
noted just north of the area into the Milwaukee area. Overall
this is resulting in a steady flow of moisture and isentropic
upglide into northern IL from the southeast ahead of the
approaching upper low. Deformation and frontogenesis is also
helping to focus the main area of showers across far northern IL.
It appears this process will continue through the morning, which
should tend to keep the better coverage of showers over far
northern IL, mainly north of I-88. Overall, the threat of
thunderstorms with this activity should remain low, but some very
efficient rainfall will likely occur from this showers as
precipitable water values continue to be up around 1.6". This
could result in some localized flooding issues. For this reason we
plan to hold onto the flood watch for now.

While my southern areas may remain precipitation free for a few
hours this morning, it does appear that more showers and even
thunderstorms will develop by this afternoon over my southeastern
counties (southeast of the Chicago metro) as the large upper low
shifts to near KLAF. With cold mid-level temperatures associated
with this upper-low, expect the possibility for some near surface
based CAPE to develop in spite of mainly cloudy skies across the
region. The main threat with these storms will again be very heavy
rainfall as precipitable water values remain AOA 1.6". Also can't
rule out some funnel clouds or a brief weak touch down over my
southeastern CWA with the upper low nearby this afternoon.

Some rap around showers looks to continue this evening as the
upper low gradually shifts towards the Ohio Valley. Precipitation
chances will drop off significantly across the area Friday night.

KJB

&&

.LONG TERM...
344 AM CDT

Saturday through Thursday...

A return to some sun is expected for the weekend, with overall
nice weather, albeit cool. Temperatures should be near 80 on
Saturday, and likely back into the lower 80s for Sunday. Cooler
conditions are likely along the shores of Lake Michgian due to an
onshore wind each day.

Active weather looks like it will make a return to the area for
Tuesday into Wednesday as our next more substantial mid-level
disturbance shifts across the Upper Midwest and into the western
Great Lakes. This feature looks to drive a surface warm front
over the area sometime on Tuesday, with warm and moist conditions
likely to make a comeback into the area in its wake. Overall, this
looks like a period when a couple of MCS's could impact the
region. Very heavy rainfall, and possibly some strong/severe
storms will have to be watch for during this period.

Later in the period, there are some signs that the summer heat
dome (upper ridge) may begin to build again across the central
CONUS. This could result in much warmer conditions over the area
later next week. The magnitude of this warmth locally will
ultimately depend on how strong the upper ridge ends up and hence
where the main belt of active weather (MCS's) will set up.

KJB

&&

.AVIATION...
For the 12Z TAFs...

The upper level low will slowly shift east today. Northeast winds
will be over 10 kt with gusts arnd 20 kt. Showers continue through
the early afternoon, and stronger showers may reduce visibilities
to arnd 2SM. IFR stratus is over all of the terminals but RFD,
and should remain there through tonight. I have low confidence
in IFR cigs reaching RFD today. Guidance suggests that
stratus may lower to low IFR after midnight, but I do not have
enough confidence to include cigs that low.

Showers become more scattered this afternoon and finally end this
evening or after midnight. I opted for slower timing for the end
of precip since upper level lows are slow moving.

Winds become north tonight and back to north-northwest Saturday
morning. Cigs should improve to at least MVFR Saturday morning as
the low continues eastward.

JEE

&&

.MARINE...
314 AM CDT

I did not make any changes to the Small Craft Advisory as
hazardous waves are still expected through tonight.

An upper-level low over Illinois will drift to the eastern Great
Lakes Saturday. I expect a persistent period of 15-20 kt N to NE
winds through the weekend. High pressure will then build across
the Great Lakes region Sunday night moving over New England
Tuesday. N to NE winds early next week become southeast to south
Monday night-Tuesday. Southerly winds will increase to 15-25 kt
as the high pushes east and a low moves over the upper Midwest.
Winds will become west behind the low's cold front Wednesday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 4 AM Saturday.

     Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
     until 10 AM Friday.

IN...Beach Hazards Statement...INZ001 until 4 AM Saturday.

     Flash Flood Watch...INZ001-INZ002 until 10 AM Friday.

LM...Small Craft Advisory...nearshore waters
     until 4 AM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 22, 3:25 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
425 AM CDT Fri Jun 22 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
230930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
425 AM CDT Fri Jun 22 2018 /525 AM EDT Fri Jun 22 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Flooding Risk.
  High Swim Risk

DISCUSSION...

Moderate to occasionally heavy rain showers may produce some
localized flooding across northern Illinois this morning.
Additional showers and thunderstorms are then expected to develop
this afternoon over portions of east central Illinois and into
northwestern Indiana. These storms will also be capable of
producing very heavy rainfall and possible localized flash
flooding.

Breezy east northeasterly winds will produce high waves along the
Illinois and Lake County Indiana Lake Michigan shore.

Flooding is expected along many area rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Monday Night...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
  Limited Flooding Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

A couple periods of thunderstorms will be possible late Monday
night through early Wednesday. Some of these storms could be
strong and also be heavy rainfall producers capable of producing
localized flash flooding.

Temperatures and humidity levels will be on the increase later in
the week. This may result in heat indices climbing well into the
90s Wednesday and Thursday.

Flooding is expected to continue along many area rivers into the
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the west northwest around 10 mph.

LMZ740>745-230930-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
425 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-230930-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
425 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk south.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 22, 6:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
743 AM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       1 SSW OAK LAWN          41.70N 87.76W
06/22/2018  M4.13 INCH       COOK               IL   COCORAHS

            2 DAY TOTAL. 24 HOUR TOTAL IS 3.87 INCHES. 0.29 INCHES
            OVERNIGHT.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cook

When
June 22, 7:00 AM CST to 10:00 AM CST
Where
Cook County, 1.14 mi N of Weber to 0.59 mi ENE of Morton Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.036, -87.749

Service on portions of the Chicago Transit Authority Yellow Train Line was suspended due to water on the tracks in Skokie. Nearby rainfall amounts included 2.69 inches 1.5 miles southwest of Rogers Park and 2.54 inches 0.7 miles west northwest of Park Ridge.

Flood, Du Page

When
June 22, 7:22 AM CST to 10:00 AM CST
Where
Du Page County, 1.84 mi S of Willowbrook to 1.79 mi S of Willowbrook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.724, -87.973

Flooding was reported on parts of Cass Avenue near Argonne National Laboratory. Water was up to one foot deep. Nearby rainfall reports included 4.06 inches 1.9 miles southwest of Burr Ridge and 2.81 inches 0.4 miles south southeast of Darrien.

Flood, Du Page

When
June 22, 8:45 AM CST to 11:00 AM CST
Where
Du Page County, 1.26 mi W of Glenn Ellyn Cntrysid to 0.85 mi W of Glenn Ellyn Cntrysid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.919, -88.074

Fullerton Avenue was closed due to flooding between Amy Avenue and Ardmore Avenue.

Flood, Du Page

When
June 22, 8:45 AM CST to 11:00 AM CST
Where
Du Page County, 1.29 mi SE of Glenn Ellyn Cntrysid to 1.4 mi SE of Glenn Ellyn Cntrysid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.906, -88.034

Part of southbound Route 53 was flooded at North Avenue with one car stalled in the flood waters.

Flood, Du Page

When
June 22, 8:45 AM CST to 11:00 AM CST
Where
Du Page County, 1 mi NW of Elmhurst to 1 mi E of Oakbrook Terrace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.890, -87.964

Two flood prone viaducts were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764246, 764008, 763988, 764002, 764007.